Utah, 2003

Heavy Snow in Utah, November 12 to 14, 2003

November 12 to 14, 2003 · NWS SLC · 3 events in 3 counties and zones

Heavy snow with whiteout conditions occurred in the Southern Mountains. Near-blizzard conditions were reported at Brian Head as snow fell at a rate of 4 inches an hour with winds over 60 mph (52 kts).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy snow with whiteout conditions occurred in the Southern Mountains. Near-blizzard conditions were reported at Brian Head as snow fell at a rate of 4 inches an hour with winds over 60 mph (52 kts). Snow also fell in the southern portions of the Wasatch Mountains. Some of the snow totals were 18 inches at Solitude, 16 inches at Cedar Breaks, 14 inches at Brian Head and 13 inches in Castle Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 12, 8:00 PM MST, 1 hour earlier.

Area forecast discussion, Nov 12, 8:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MST WED NOV 12 2003

.SYNOPSIS...A STRONG AND MOIST UPPER LEVEL LOW NEAR SOUTHERN
CALIFORNIA WILL MOVE ACROSS THE GREAT BASIN TONIGHT AND THURSDAY.
THIS WILL BRING SIGNIFICANT PRECIPITATION AND WIND TO THE REGION.
&&

.DISCUSSION...UPPER LOW MOVING INTO THE AREA TONIGHT POSING TWO
ISSUES IN THE SHORT TERM.  FIRST IS HEAVY PRECIPITATION IN THE SOUTH
TONIGHT.  THE INITIAL WAVE OF VALLEY RAIN AND MOUNTAIN SNOW MOVED
ACROSS EARLY THIS EVENING DROPPING A QUICK ONE-HALF TO
THREE-QUARTERS OF AN INCH OF RAIN FROM ZION CANYON TO PARAGONAH.
THIS BURST PILED UP A QUICK 6 TO 9 INCHES OF SNOW WITH SNOWFALL
RATES AS HIGH AS 3 INCHES PER HOUR AT ONE STATION NEAR CEDAR
BREAKS.  SNOW LEVELS HAVE BEEN AROUND 7000 FEET INITIALLY AND EXPECT
THOSE TO COME DOWN GRADUALLY OVERNIGHT AS PRECIPITATION CONTINUES.
COLD AIR ALOFT CONTINUES TO STREAM IN ALL NIGHT KEEPING THE AIRMASS
UNSTABLE.  WITH 20-40 KTS OF SOUTHERLY FLOW AND COPIOUS SUBTROPICAL
MOISTURE BEING LIFTED OROGRAPHICALLY EXPECT THAT MANY SOUTH FACING
SLOPES ABOVE 8000 FEET WILL RECEIVE WARNING CRITERIA (12 INCHES OR
MORE) SNOWFALL BY MORNING.  THEREFORE WILL UPGRADE ADVISORY TO
WARNING FOR SOUTHERN MOUNTAINS.  IN ADDITION TO OROGRAPHIC
ENHANCEMENT...SYNOPTIC SCALE LIFT CONTINUES ACROSS SOUTHERN UTAH ALL
NIGHT AS SEVERAL JET MAXES MOVE ACROSS NORTHERN ARIZONA.

OTHER ISSUE IS GUSTY EASTERLY WINDS ACROSS SECTIONS OF UTAH
TONIGHT.  10 MB GRADIENT ESTABLISHED FROM RIVERTON WYOMING TO SALT
LAKE CITY STARTING TO PRODUCE LIGHT TO MODERATE GAP WINDS IN THE
USUAL PLACES ALONG THE WASATCH FRONT. IN ADDITION...MOUNTAIN WAVE IS
TRYING TO SET UP IN PLACES ALONG THE WASATCH WITH GUSTS TO 66 MPH AT
9000 FEET EAST OF SPRINGVILLE AND 35 KTS IN THE FOOTHILLS AROUND
OGDEN AND SPRINGVILLE. FEELING IS THAT A MOUNTAIN WAVE WILL HAVE
DIFFICULTY BECOMING WELL ESTABLISHED AS THE FLOW BECOMES MORE
SOUTHERLY AFTER MIDNIGHT.  WINDS WILL PEAK AROUND MIDNIGHT THEN
GRADUALLY DECREASE SO NO HIGHLIGHTS ARE ANTICIPATED.  WILL ONLY
TOUCH UP THE WIND WORDING ALONG THE WASATCH FRONT ZONES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING ZONE 17 AND 18 TONIGHT THROUGH THURSDAY.
     SNOW ADVISORY ZONE 16 TONIGHT AND ZONES 6-10 FOR THURSDAY.
ID...SNOW ADVISORY ZONE 25 THURSDAY.
WY...SNOW ADVISORY ZONE 21 THURSDAY.
&&

BRENCHLEY
Hazardous weather outlook, Nov 12, 4:15 AM MST, 16 hours 45 minutes before
IDZ024-025-UTZ001>021-WYZ021-131400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 AM MST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

WINDS WILL INCREASE TONIGHT AS A STORM APPROACHES THE AREA. IN
ADDITION A MILD AND MOIST AIRMASS MAY BRING HEAVY VALLEY RAIN TO
SOUTHERN UTAH TONIGHT..AS WELL AS LOCAL HEAVY SNOW IN THE HIGHER
MOUNTAINS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

LOCAL HEAVY RAIN AND MOUNTAIN SNOW WILL CONTINUE THURSDAY ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
November 12, 9:00 PM MST to November 14, 11:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
November 12, 9:00 PM MST to November 14, 11:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
November 12, 9:00 PM MST to November 14, 11:00 AM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328957, 5328958, 5328959.